Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

How to manage hormone replacement to feel young and strong?

User rating for this question
Answered by
Practicing since : 1999
Answered : 1586 Questions
Hello, I am a 43 year old woman with a total hysterectomy since 2008. Iam wondering how to manage my hormone replacement to feel young and strong with a libido. I just started progesterone cream and have experienced a huge difference, but I am not sure how much to use with testosterone and estrodial.
Posted Fri, 7 Mar 2014 in Women's Health
Answered by Dr. Timothy Raichle 6 minutes later
Brief Answer: Hello, I would be happy to help... Detailed Answer: Please may I ask the following questions: 1. Did they take your ovaries? 2. Why do you think that you need HRT? Are you having any specific symptoms besides your libido? 3. What medications, specifically, are you on right now and what doses? Thank you.
Above answer was peer-reviewed by
Follow-up: How to manage hormone replacement to feel young and strong? 55 minutes later
Thank you, Yes they took my ovaries. I have had only estrogen at 2 mg per day. I have migraines, foggy thinking, weakness, fatigue, thinning hair, depression, bone loss, dry skin and blurred vision. I tried the progesterone to get my migraines under control and so many other things just cleared up. So now I do testosterone once a day at one gram applied to skin. Then progesterone. So I just am asking for this stuff myself because it helps, but no one has given a specific protocol.
Answered by Dr. Timothy Raichle 10 minutes later
Brief Answer: Thank you for the followup... Detailed Answer: That is very helpful. Here is how we would manage such a patient as yourself: 1. You are prematurely menopausal because of surgery 2. The usual doses of HRT for postmenopausal women are lower than the doses that you need having gone through surgical menopause at such a young age 3. While you would probably do fine with just estrogen alone, it makes more physiologic sense to replace what your ovaries were normally producing: estrogen and progesterone 4. Use of testosterone is risky because you may end up with male pattern baldness, change in voice, coarse hair growth - all of which is not reversible 5. The symptoms that you are describing suggest that your hormone replacement is not at appropriate dosing 6. Transdermal creams offer variable absorption, and while they may seem more "natural", they are probably not the best route You would probably do better by talking with your doctor about a normal dose birth control pill. This would be taken daily, skipping the placebo pills (4th week in each pack) and going straight into the next pack. These are more physiologic doses than you are taking now, and you will probably do better, in general. Once you reach the normal menopausal age of about 52 you can then consider transitioning to the lower dose HRT regimens. I hope that this helps!
Above answer was peer-reviewed by
Follow-up: How to manage hormone replacement to feel young and strong? 1 hour later
Thank you. Does the normal dose birth control have progesterone as well?
Answered by Dr. Timothy Raichle 8 minutes later
Brief Answer: Yes it does... Detailed Answer: All "combination" birth control pills contain: 1. Ethinyl estradiol (range is typically 10-50 micrograms / day) 2. Progesterones (vary based on "androgenic" properties For example, XXXXXXX is considered a low dose pill with progesterone that is considered "less androgenic". The low dose pills typically contain 20micrograms of estrogen, and the "normal" dose pills contain 35 micrograms. It really would not matter which one you started, and perhaps consideration of something like XXXXXXX would make sense. It is now generic and not very expensive. If you started a pill, then you would stop the progesterone and testosterone cream and see how you did. If your symptoms were still of concern, then you would consider increasing to a 35 microgram pill, such as ortho-cyclen, for example. Does this help?
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor